Texas, 2011High Wind in Texas, January 9 to 11, 2011
January 9 to 11, 2011 · NWS MAF · 2 events in 1 county or zone
A deep upper trough translated eastward over the Rocky Mountains and resulted in strong westerly winds throughout the Guadalupe Mountains. In the wake of this trough, an arctic airmass dropped south through the region and resulted in strong northeasterly winds in the lower elevations of the Guadalupe Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper trough translated eastward over the Rocky Mountains and resulted in strong westerly winds throughout the Guadalupe Mountains. In the wake of this trough, an arctic airmass dropped south through the region and resulted in strong northeasterly winds in the lower elevations of the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 9, 1:57 PM MST, 1 hour 54 minutes earlier.
Area forecast discussion, Jan 9, 1:57 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CST SUN JAN 9 2011
.DISCUSSION...
SUBSIDENCE...IN THE WAKE OF THE LOW SEEN PASSING OVER EAST TEXAS
THIS AFTERNOON...WITH CLEAR SKIES AND DOWNSLOPE FLOW HAS RESULTED
IN FAIRLY WARM TEMPS TODAY. THE SAME CANNOT BE SAID UPSTREAM
BENEATH A DEEP BROAD CLOSED LOW OVER THE NORTHERN ROCKIES.
EXPECT THIS LOW TO CONTINUE TO SLIDE SOUTHEASTWARD OVER THE NEXT
24 HOURS...WITH A NW/SE ORIENTED UPPER JET STREAK APPARENT FROM
SOUTHERN OR THROUGH NV. MOSTLY CLEAR SKIES ARE ANTICIPATED FOR
TOMORROW MORNING WITH THE EXCEPTION OF THE EXTREME N/NE ZONES
WHERE SOME SHALLOW MOISTURE WILL BE PRESENT WITHIN ESE FLOW. IN
ADDITION...DEWPOINT DEPRESSIONS WILL LIKELY APPROACH 0 NEAR THE
SAME AREA SO WE WILL CONTINUE TO MENTION SOME FOG DURING THE EARLY
MORNING HOURS.
A PREFRONTAL WARM TREND WILL CONTINUE FOR MOST LOCATIONS TOMORROW
AFTERNOON AS A VORT MAX IN THE BASE OF THE BROAD LOW MOVES THROUGH
THE CENTRAL ROCKIES AND INTO NORTHERN OK BY MONDAY EVENING. WE
HAVE STAYED ABOVE THE MOS GUIDANCE BY A COUPLE TO A FEW DEGREES
FOR MOST LOCATIONS TOMORROW CONSIDERING ONE...DOWNSLOPE FLOW AHEAD
OF THE FRONT AND TWO...MOS GUIDANCE TENDS TO BE ON AVG ABOUT 3-4
DEGREES TOO COOL DURING PREFRONTAL SITUATIONS. THE MUCH
ANTICIPATED ARCTIC FRONT WILL DIVE SOUTH AS THE PREVIOUSLY
MENTIONED WAVE PASSES THROUGH THE SOUTHERN PLAINS. TUES 00Z STILL
LOOKS VERY CLOSE TO FROPA FOR MAF. SOME POST FRONTAL SHALLOW STRATUS
WILL LIKELY ACCOMPANY THE FRONT WITHIN UPSLOPE REGIME AND VERY
BRIEF FREEZING FOG/DRIZZLE MAY IMPACT THE DAVIS MOUNTAINS EARLY
TUESDAY MORNING. WE DO NOT ANTICIPATE ANY SIGNIFICANT ICING...BUT
WE DID ADD A MENTION TO THE GRIDS THROUGH 14Z TUES MORNING. THE
MODELS CLEAR THE STRATUS BY LATE TUESDAY MORNING AND THIS MAY BE
TOO FAST GIVEN CONTINUE UPSLOPE FLOW SO WE HAVE KEPT AT LEAST
PARTLY CLOUDY CONDITIONS IN THE LEE OF THE MOUNTAINS AND TRANS
PECOS REGION. HOWEVER...THEY SHOULD MIX OUT DURING THE AFTERNOON
TUESDAY GIVEN THE EXTREMELY DRY BOUNDARY LAYER BEHIND THE FRONT.
BY EARLY WED MORNING...THE LOW LEVEL FLOW WILL BEGIN TO VEER AS
A SHORTWAVE TROUGH WITHIN WNW FLOW ALOFT NEARS THE SOUTHERN AZ/NM
BORDER. A NARROW BAND OF ISENTROPIC ASCENT WILL DEVELOP FROM THE
EAST OF THE BIG BEND THROUGH THE PECOS RIVER AND WESTERN PERMIAN
BASIN. STRATUS WILL INHIBIT HEATING HERE THROUGH WED AFTERNOON. TO
THE NORTH...MID TO UPPER CLOUDS WILL ACCOMPANY THE SHORTWAVE
TROUGH AFTER MIDDAY. THEREFORE...WED APPEARS TO BE COOLER THAN
TUES FOR SEVERAL LOCATIONS ACROSS W TX AND SE NM. FOR NOW WE
STAYED CLOSE TO THE REASONABLE MEX GUIDANCE (TOO WARM ACROSS SE NM
THOUGH)...BUT TEMPS MAY NEED TO BE ADJUSTED DOWNWARD WED
ESPECIALLY IF CLOUD COVER IMPACTS THE REGION EARLY IN THE DAY.
THE LIFT ASSOCIATED WITH THE SHORTWAVE TROUGH MOVING OVER OUR CWA
WED EVENING MAY RESULT IN SOME VIRGA OR PERHAPS BRIEF SNOW
FLURRIES FROM SE NM THROUGH THE PERMIAN BASIN...BUT IT STILL
APPEARS IT MAY BE TOO DRY THROUGH THE MID TO LOW LAYERS FOR
MEASURABLE PRECIP TO REACH THE GROUND SO WE ONLY BUMPED POPS UP
TO JUST BELOW MENTIONABLE WED.
A WARM UP IS STILL EXPECTED FOR THURS THROUGH AT LEAST FRIDAY AS
SHORTWAVE RIDGING MOVES OVERHEAD THURSDAY AND ANOTHER VORT MAX
DIVES SOUTH WITHIN NORTHWEST FLOW ACROSS NM FRIDAY RESULTING IN A
LEE LOW OVER EASTERN NM. AS THIS FEATURE PASSES...THE ECMWF THEN
SENDS A COLD FRONT THROUGH WEST TEXAS AGAIN SATURDAY MORNING WHILE
THE GFS STALES THE FRONT ACROSS SE NM. TEMPS MAY NEED TO BE COOLED
FOR DAYS 7-8 AS A RESULT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 32 60 16 35 / 0 0 0 0
CARLSBAD NM 30 60 22 38 / 0 0 0 0
DRYDEN TX 36 70 30 43 / 0 0 0 0
FORT STOCKTON TX 38 65 20 36 / 0 0 0 0
GUADALUPE PASS TX 34 54 19 38 / 0 0 0 0
HOBBS NM 27 55 14 36 / 0 0 0 0
MARFA TX 22 59 22 40 / 0 0 0 0
MIDLAND INTL AIRPORT TX 28 62 14 36 / 0 0 0 0
ODESSA TX 32 62 15 36 / 0 0 0 0
WINK TX 30 64 18 35 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
06/78Hazardous weather outlook, Jan 9, 1:31 PM MST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CST SUN JAN 9 2011
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-102045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
231 PM CST SUN JAN 9 2011 /131 PM MST SUN JAN 9 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY SOUTHWEST TO WEST WINDS WILL CONTINUE ACROSS MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON. THESE WARM AND DRY
WINDS WILL CONTRIBUTE TO AFTERNOON RELATIVE HUMIDITIES IN THE 15
TO 25 PERCENT RANGE. AS A RESULT...ISOLATED AND CRITICAL FIRE
WEATHER CONDITIONS REMAIN POSSIBLE...MAINLY FOR AREAS WEST OF THE
PECOS RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GUSTY WEST WINDS CAN BE EXPECTED ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS ON MONDAY AFTERNOON. WARM TEMPERATURES WILL DROP MINIMUM
AFTERNOON RELATIVE HUMIDITIES NEAR 20% WHICH MAY RESULT IN
ELEVATED FIRE WEATHER CONCERNS.
AN ARCTIC COLD FRONT WILL MOVE THROUGH WEST TEXAS AND SOUTHEAST NEW
MEXICO MONDAY NIGHT. NORTHEAST WINDS OF 35 TO 45 MPH WILL BE
POSSIBLE THROUGH MOUNTAIN GAPS AND PASSES...INCLUDING GUADALUPE
PASS. A HIGH WIND WATCH REMAINS IN EFFECT FOR THE GUADALUPE
MOUNTAINS MONDAY EVENING THROUGH TUESDAY MORNING.
OTHERWISE...FALLING TEMPERATURES AND BRISK NORTHEASTERLY WINDS
BEHIND THE ARCTIC FRONT WILL RESULT IN LOW WIND CHILL VALUES...
ESPECIALLY EARLY TUESDAY MORNING ACROSS THE PERMIAN BASIN. MORNING
LOWS ON TUESDAY AND WEDNESDAY WILL DROP WELL BELOW FREEZING ACROSS
MUCH OF THE AREA. AFTERNOON HIGHS FOR TUESDAY AND WEDNESDAY WILL
STRUGGLE TO CLIMB ABOVE FREEZING ACROSS THE WESTERN LOW ROLLING
PLAINS...NORTHWEST PERMIAN BASIN AND LEA COUNTY NEW MEXICO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jan 9, 2:02 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CST SUN JAN 9 2011
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...
MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
302 PM CST SUN JAN 9 2011 /202 PM MST SUN JAN 9 2011/
...A STRONG COLD FRONT WILL BRING IN VERY COLD AIR BY MONDAY NIGHT...
AN ARCTIC COLD FRONT IS STILL EXPECTED TO MOVE INTO THE NORTHERN
PERMIAN BASIN LATE MONDAY AFTERNOON OR EARLY MONDAY EVENING. AS
THE FRONT MOVES THROUGH THE REGION...WIND GUSTS NEAR 30 TO 35 MPH
CAN BE EXPECTED. THIS WILL ESPECIALLY BE TRUE ACROSS THE PERMIAN
BASIN AND UPPER TRANS PECOS. THE TEMPERATURES WILL QUICKLY FALL
BEHIND THE FRONT...AND MORNING LOWS ARE EXPECTED TO BE IN THE
LOW TEENS AND 20S ACROSS THE AREA TUESDAY. SLIGHTLY HIGHER LOW
TEMPERATURES ARE EXPECTED ALONG THE RIO GRANDE. WIND CHILLS
TUESDAY MORNING MAY BRIEFLY DROP INTO SINGLE DIGITS EAST OF THE
PECOS RIVER NEAR SUNRISE. TUESDAY HIGH TEMPERATURES WILL CLIMB
INTO THE MID TO LOW 30S EAST OF THE PECOS RIVER...AND LOW 40S
ELSEWHERE. COLDER TEMPERATURES ARE EXPECTED FOR WEDNESDAY...AS
HIGH TEMPERATURES ONLY REACH A FEW DEGREES ABOVE FREEZING FOR
LOCATIONS EAST OF THE PECOS RIVER. THE COLDEST TEMPS WILL LIKELY
IMPACT LEA COUNTY NEW MEXICO.
PEOPLE IN WEST TEXAS AND SOUTHEAST NEW MEXICO ARE ENCOURAGED TO
PREPARE FOR THIS COLD WEATHER. ENSURE THAT PLANTS...WATER
PIPES...AND PETS ARE PROTECTED. IF WORKING OUTDOORS TUESDAY AND
WEDNESDAY...DRESS IN LAYERS OF CLOTHES.
High Wind, Guadalupe Mountains of Culberson County
- When
- January 9, 3:51 PM MST to January 11, 1:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
Initially, strong westerly winds affected the Guadalupe Mountains due to strong mid level winds over the region at the base of a large upper trough. After the arctic frontal boundary moved through the area in the wake of the upper trough, only the lower elevations of the Guadalupe Mountains were affected by sustained northeasterly winds of 40 mph or greater for several hours.
High Wind, Guadalupe Mountains of Culberson County
- When
- January 9, 8:00 PM MST to January 10, 2:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Alabama, January 9 to 10, 20112 deaths · 9 injured · 39 events
- Winter Storm and Winter Weather in Kansas, January 9 to 10, 20111 death · 14 injured · $767,000 · 9 events
- Winter Storm in Louisiana, January 9, 20112 deaths · 2 injured · 8 events
- Ice Storm and Winter Storm in Georgia, January 9 to 14, 20111 death · 6 injured · $55,000 · 92 events
- Heavy Snow in Texas, January 9, 20111 death · $970,000 · 8 events
- Winter Storm and Winter Weather in Nebraska, January 9 to 12, 20111 death · 4 injured · 43 events
- Tornadoes and Hail in Texas, January 9, 2011$8.7 million · EF1 · 21 events
- Heavy Snow and Winter Weather in South Dakota, January 9 to 10, 20111 death · 24 events
- Winter Storm in Mississippi, January 9 to 10, 20111 death · 22 events
- Ice Storm and Heavy Snow in Mississippi, January 9, 2011$1.5 million · 46 events
- Heavy Snow in Arkansas, January 9, 2011$190,000 · 2 events
- Ice Storm and Winter Weather in Louisiana, January 9, 2011$120,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272428, 272427.